Report: Ecstasy Leads To Rare Aneurysm In College Student
Get Breaking News First
MIAMI (CBS Tampa) — A Florida teenager is lucky to be alive after being diagnosed with a posterior spinal arterial (PSA) aneurysm after taking the drug ecstasy, Live Science reports.
The man diagnosed is in his late teens and was admitted to a hospital after reporting symptoms of neck stiffness, headaches, and nausea days after experiencing them.
The teen originally experienced the symptoms a day after consuming MDMA, or ecstasy, at a party, but waited until it was unbearable to report them.
Doctors originally suspected the young man had cerebral vasculitis, a swelling in one of the brain’s arteries, but after being transferred to Jackson Memorial Hospital and undergoing tests, amounts of blood in the spinal cord led to a diagnosis of a PSA aneurysm.
This is only the 13th documented case of a PSA aneurysm in the medical literature.
The link between ecstasy and this particular teen’s PSA aneurysm is not clear, but Dr. Dileep Yavagal, an interventional neurologist at Jackson Memorial Hospital in Miami, who treated the teen, believes that there are two possible scenarios.
A flood of serotonin may have caused pressure to be placed on the arterial walls, or those same walls may have become inflamed after white blood cells attempted to correct the damage caused by blood pressure.
“The evidence suggests the drug may not have caused the aneurysm, but if there was a weakened area in the posterior spinal artery, it can expand and rupture,” said Dr. Yavagal.
The teen survived after surgeons removed the aneurysm, and while no long-term damage was caused by his use of ecstasy, experts report that ecstasy is still linked to other neurological problems, such as stroke, internal brain bleeds, and inflammation in the arteries in the brain.
- Dolly Parton on Christians condemning homosexuals: 'The sin of judging is just as bad as any other sin'
Get our daily email with news, sports and more - CLICK HERE